Colorado, 2013

Winter Storm in Colorado, January 26 to 27, 2013

January 26 to 27, 2013 · NWS PUB · 1 event in 1 county or zone

A strong storm system generated up to 10 inches of snow at the summit of Wolf Creek Pass in Mineral County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm system generated up to 10 inches of snow at the summit of Wolf Creek Pass in Mineral County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 26, 10:57 AM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 26, 10:57 AM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1057 AM MST SAT JAN 26 2013

.AVIATION...MAIN AVN CONCERN TODAY AND TONIGHT WILL BE THE POTENTIAL
FOR SOME LIGHT SHOWERS AT THE TAF SITES. KALS COULD SEE
INTERMITTENT -SHSN THROUGH ABOUT 03-05Z THIS EVE...WITH THE
POTENTIAL FOR MVFR OR EVEN BRIEF IFR CONDITIONS THROUGH THIS
PERIOD. THERE IS THE SLIGHT POTENTIAL FOR LIFR CIGS DURING THE
23-03Z TIME FRAME. KPUB SHOULD STAY VFR...BUT WITH SCT SHOWERS IN
THE AREA LATE THIS AFTERNOON AND EARLY EVE...CANNOT RULE OUT SOME
BRIEF MVFR. KCOS WILL LIKELY SEE SHOWERS AT LEAST INVOF THE
TERMINAL LATER THIS AFTERNOON...AND COULD SEE SOME LIGHT PRECIP
THROUGH 03-05Z. ALL SITES SHOULD GRADUALLY CLEAR OVERNIGHT...AND
SHOULD REMAIN VFR THROUGH THE DAY ON SUNDAY. ROSE

&&

.PREV DISCUSSION... /ISSUED 932 AM MST SAT JAN 26 2013/

UPDATE...

HAVE ISSUED ADVISORIES FOR THE REST OF THE CONTINENTAL DIVIDE THROUGH
TOMORROW MORNING. SNOW ALREADY PICKING UP AT KCPW...AND WILL INCREASE
FOR THE REST OF THE MTS THIS AFTERNOON AND OVERNIGHT. EXPECTING
VARIABLE SNOW AMTS...BUT GENERALLY IN THE 5-7 INCH RANGE FOR THE
HIGHER ELEVATIONS. WARNING FOR THE SAN JUANS CONTINUES...WITH UP TO
A FOOT OF NEW SNOW THROUGH TONIGHT. EXPECT HEADLINES FOR THE
DIVIDE FOR THE NEXT WAVE OF SNOW BEGINNING SUN EVE TO BE ISSUED
LATER TODAY. 44

PREV DISCUSSION... /ISSUED 447 AM MST SAT JAN 26 2013/

SHORT TERM...
(TODAY AND TONIGHT)

UPPER TROUGH MOVING ONSHORE ACROSS SOUTHERN CALIFORNIA THIS
MORNING...SPREADING A LARGE AREA OF PRECIPITATION ACROSS ARIZONA AND
NORTHWEST NM. PRECIP HAS BEEN SLIGHTLY SLOWER REACHING SOUTHERN
COLORADO THAN MODEL FORECASTS...THOUGH OBS/RADAR SUGGEST LIGHT
RAIN/SNOW HAS MADE IT ACROSS THE BORDER INTO THE EXTREME SOUTHWEST
CORNER OF THE STATE AS OF 11Z. OVERALL...FORECAST REMAINS ON TRACK
WITH MOIST/RELATIVELY WARM SYSTEM MOVING ACROSS THE STATE TODAY AND
TONIGHT...SPREADING HEAVY SNOW TO THE SAN JUANS AND LIGHTER SNOWS TO
THE HIGHER PEAKS OF THE CENTRAL AND EASTERN MOUNTAINS. MAIN CHANGES
TO THE FORECAST WERE TO DECREASE SNOW AMOUNTS SLIGHTLY THIS MORNING
ALL AREAS AS HEAVY SNOW WON'T LIKELY BEGIN UNTIL 15Z OR LATER...ALSO
DECREASED POPS OVER THE CENTRAL AND EASTERN MOUNTAINS THE FIRST HALF
OF TODAY...AS STEADIER SNOW WON'T ARRIVE UNTIL AFTER 18Z. ALSO
NUDGED UP POPS OVER THE SAN LUIS VALLEY THIS AFTERNOON...WHERE
PERIOD OF SOUTHERLY MID LEVEL FLOW WILL LIKELY SPREAD AT LEAST SOME
LIGHT SNOW ACROSS THE VALLEY BY LATE IN THE DAY. TEMPERATURES AND
SNOW LEVELS RATHER DIFFICULT TO PIN DOWN AS RELATIVELY COLD AIR IS
STILL TRAPPED IN THE SAN LUIS VALLEY...WHILE SURROUNDING HIGHER
TERRAIN IS WARMER WITH LAYER OF NEAR/SLIGHTLY ABOVE FREEZING AIR UP
TO AROUND 9K FEET. MAY THUS SEE WARMER VALLEYS AND LOWER ELEVATIONS
BEGIN AS LIGHT RAIN OR RAIN/SNOW MIX BEFORE STEADIER/HEAVIER PRECIP
DRIVES SURFACE TEMPS DOWNWARD AND CHANGES PRECIP TO ALL SNOW THIS
AFTERNOON. SOME CONCERN ABOUT LIGHT FREEZING RAIN OVER THE CENTRAL
SAN LUIS VALLEY WHERE SURFACE AIR MASS MAY HAVE A DIFFICULT TIME
WARMING...THOUGH FORECAST SOUNDINGS SUGGEST COLUMN REMAINS NEAR 0C
THROUGH THE DAY...MAKING ANY PROLONGED MELTING DIFFICULT. WILL HOLD
OFF MENTION OF FZRA FOR NOW...BUT BEARS WATCHING THIS MORNING. OVER
THE PLAINS...A FEW SPILLOVER RAIN SHOWERS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...THOUGH PRECIP AMOUNTS WILL BE LIGHT. HIGHER
TERRAIN ALONG THE PALMER DIVIDE MAY MIX WITH SNOW THIS EVENING AS
AIR MASS GRADUALLY COOLS...BUT ONLY MINOR SNOW ACCUMULATIONS
EXPECTED. MAX TEMPS TODAY FAIRLY MILD ALONG AND EAST OF THE
MOUNTAINS...WHERE A FEW 60S WILL BE POSSIBLE ALONG THE I-25
CORRIDOR.

OVERNIGHT...UPPER TROUGH AXIS MOVES EAST OF THE STATE AFTER
06Z...THOUGH MOIST SOUTHWEST FLOW WILL CONTINUE ALONG THE
CONTINENTAL DIVIDE THROUGH THE NIGHT. EXPECT ANY RAIN/SNOW SHOWERS
TO END OVER MOST OF THE EASTERN MOUNTAINS AND PLAINS BY 06Z...THOUGH
SKIES WILL REMAIN CLOUDY. SOUTHWEST COMPONENT TO THE FLOW SUGGESTS
HEAVIEST SNOW OVERNIGHT WILL FALL OVER THE SAN JUANS WITH LIGHTER
SNOWS OVER THE HIGHER PEAKS OF SAWATCH FROM MONARCH PASS NORTHWARD.
THOUGHT ABOUT ISSUING A SNOW ADVISORY FOR PORTIONS OF THE CENTRAL
MOUNTAINS...BUT LATEST MODEL ACCUMS CAME UP JUST SHORT SO WILL HOLD
OFF.

LONG TERM...
(SUNDAY THROUGH FRIDAY)

.ACTIVE THROUGH WEDNESDAY...

SUNDAY...SHORTWAVE CONTINUES MOVING EAST OF THE REGION DURING THE
DAY. WEAK WEST TO SOUTHWEST FLOW WILL BE OVER THE AREA WITH PERIODS OF
LIGHT SNOW CONTINUING OVER THE CONTINENTAL DIVIDE REGION. THERE
WILL NOT BE MUCH COOLING BEHIND THE DEPARTING TROUGH SO SUNDAY
WILL BE ANOTHER MILD DAY. MAXIMUMS ARE FORECAST TO BE A COUPLE
DEGREES WARMER THAN SATURDAY BECAUSE OF MORE SUNSHINE.

SUNDA NIGHT THROUGH TUESDAY...TROUGH OFF THE OREGON COAST WILL
MOVE SOUTHEAST INTO NEVADA BY SUNDAY NIGHT WITH SOUTHWEST FLOW
ALOFT OVER THE STATE. MODELS HAVE COME TO A CONSENSUS OF THE SOUTHERN
BRANCH OF THE TROUGH REMAINING PROGRESSIVE. NAM SOLUTION OF A
CUTOFF OVER ARIZONA IS AN OUTLIER. SOUTHWEST FLOW ALOFT WILL
STRENGTHEN OVER THE REGIONS SUNDAY NIGHT...AND THE EASTERN SAN
JUANS WILL BE FAVORED FOR A ANOTHER PERIOD OF MODERATE TO HEAVY
SNOWFALL. SNOW WILL INCREASE SUNDAY NIGHT AND CONTINUE THROUGH
TUESDAY. MODELS HAVE SOME DISAGREEMENT ON THE AMOUNT OF SNOWFALL.
IN COORDINATION WITH WFO GJT...DECIDED TO WAIT TO ISSUE A
HIGHLIGHT FOR THIS PERIOD OF SNOWFALL...AS THERE CURRENTLY IS A
WARNING IN EFFECT...AND AMOUNTS ARE UNCERTAIN.  THE CONTINENTAL
DIVIDE REGION AND SANGRE DE CRSITOS WILL ALSO GET SOME SNOW WITH
THIS SYSTEM...BUT AMOUNTS ARE EXPECTED TO GENERALLY BE BELOW
AMOUNTS FOR A HIGHLIGHT. AS THE TROUGH MOVES INTO EASTERN COLORADO
TUESDAY...COLD FRONT WILL MOVE SOUTHWARD OVER THE PLAINS. WILL
HAVE TO WATCH FOR A QUICK SHOT OF MODERATE TO HEAVY SNOWFALL OVER
THE EASTERN MOUNTAINS AND PLAINS ON TUESDAY BEHIND THE COLD FRONT.
GFS AND EC HINT A A PERIOD OF NORTHEAST WINDS AT 700MB. IN
ADDITION...THE ATMOSPHERE WILL BE UNSTABLE WITH 500MB TEMPERATURES
APPROACHING -30C. BUFKIT SOUNDINGS SUGGEST THE ATMOSPHERE WILL
HAVE A MOIST ADIABATIC LAPSE RATE FROM THE SUFFERANCE TO 400MB
TUESDAY AFTERNOON OVER THE PLAINS.

WEDNESDAY THROUGH FRIDAY...NORTHWEST FLOW ALOFT DEVELOPS OVER THE
REGION. SOME SNOW WILL CONTINUE OVER THE MOUNTAINS OF LAKE AND
CHAFFEE COUNTIES WEDNESDAY. ATMOSPHERE WILL BECOME DRIER THURSDAY
AND FRIDAY FOR DECREASED CHANCES OF PRECIPITATION. A SHALLOW
ARCTIC AIR MASS MAY MOVE INTO PORTIONS OF THE EASTERN PLAINS ON
THURSDAY...WHICH WOULD RESULT IN COOLER TEMPERATURES THAN WHAT IS
CURRENTLY IN THE FORECAST. --PGW--

AVIATION...VFR CONDITIONS EXPECTED AT KCOS AND KPUB THROUGH 18Z
WITH INCREASING MID AND HIGH LEVEL CLOUDS. A FEW SHOWERS WILL
DEVELOP ACROSS THE HIGHER TERRAIN WEST OF THE I-25 CORRIDOR AFTER
20Z WITH MAINLY VIRGA AND BRIEF MVFR CIGS POSSIBLE AT THE TERMINALS
THROUGH 03Z.

AT KALS...AREA OF LIFR CIGS/VIS IN FOG HAS BEEN SLOSHING IN/OUT OF
THE TERMINAL THE LAST FEW HOURS...AND EXPECT THIS TO CONTINUE
THROUGH ABOUT 15Z...BEFORE LOWER CLOUDS/FOG DISSIPATE BY 18Z. SOME
CONCERN OF LIGHT FZRA FOR COUPLE HOURS THIS MORNING AS WARMER AIR
MOVES OVER THE SURFACE COLD DOME...THOUGH CHANCE LOOKS TOO LOW TO
MENTION IN THE TAF. FOR THIS AFTERNOON AND EVENING...WILL SEE AREAS
OF MVFR CONDITIONS IN SCATTERED -SHRA/-SHSN BY 20Z...CONTINUING
UNTIL AROUND 04Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM MST
SUNDAY FOR COZ058-060-066-067.

WINTER STORM WARNING UNTIL 5 AM MST SUNDAY FOR COZ068.

&&

44/27
Hazardous weather outlook, Jan 26, 9:48 AM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
948 AM MST SAT JAN 26 2013

COZ058>089-093>099-271400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
948 AM MST SAT JAN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THROUGH EARLY SUNDAY MORNING...SNOW...HEAVY AT TIMES...WILL FALL
OVER THE EASTERN SAN JUAN MOUNTAINS WITH SIGNIFICANT ACCUMULATIONS
IN THE 10 TO 16 INCH RANGE EXPECTED. OVER THE REMAINDER OF THE
CONTINENTAL DIVIDE REGION...INCLUDING THE SAWATCH RANGE...5 TO 7
INCHES OF NEW SNOW IS EXPECTED. GUSTY SOUTHWEST WINDS WILL
PRODUCE BLOWING SNOW AND REDUCED VISIBILITIES. OVER THE SANGRE DE
CRISTO MOUNTAINS AND ACROSS PIKES PEAK...SNOW WILL DEVELOP THIS
AFTERNOON AND CONTINUE THIS EVENING...LEADING TO ACCUMULATIONS OF
1 TO 4 INCHES ABOVE 9000 FEET BY EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A LULL DURING THE DAY ON SUNDAY...MODERATE SNOW WILL DEVELOP
OVER THE EASTERN SAN JUAN MOUNTAINS SUNDAY EVENING...AND IT COULD
CONTINUE THROUGH TUESDAY. TOTAL ACCUMULATIONS DURING THIS PERIOD
COULD EXCEED 1 FOOT. SNOW WILL ALSO FALL OVER THE REMAINDER OF THE
CONTINENTAL DIVIDE REGION AND THE SANGRE DE CRISTO
MOUNTAINS...WITH LIGHTER ACCUMULATIONS.

ON TUESDAY...THERE IS A CHANCE FOR ACCUMULATING SNOW OVER THE
EASTERN MOUNTAINS...AS A COLD FRONT MOVES SOUTHWARD OVER THE EASTERN
HALF OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE MOUNTAINS TODAY AND TONIGHT.

44/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
January 26, 12:00 PM MST to January 27, 5:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431070.